Opioids are strong pain relievers, and when they’re used for short periods, they can be very effective. But if you take them for long periods, your brain cells adapt and become more sensitive to pain signals. If you develop opioid-induced hyperalgesia, your overall pain may paradoxically worsen over time. Learn more about the phenomenon of opioid induced hyperalgesia here.
What Is Opioid-Induced Hyperalgesia?
Opioid-induced hyperalgesia is sometimes hard to distinguish from drug tolerance. Both involve people requiring higher doses to get an expected result. But hyperalgesia involves one very specific symptom: pain.
At first, opioids are strong and effective pain killers. However, overtime, your body gets used to the presence of opioids and begins to increase the number of opioid receptors on the surface of cells. When these opioid receptors are empty, they can paradoxically send new and additional pain signals to the brain. This causes the pain not only to worsen at the original site of injury, but sometimes all over the body. Patients can experience arthralgias and pain in the joins, myalgias and pain in the muscles, pain in various trigger points, etc.
Overall they become overly sensitive to pain in any part of the body.  This phenomenon is called opioid induced hyperalgesia. Sometimes these symptoms are mild, and sometimes they are so severe that even normally non-painful or only minimally painful experiences become overly painful or intolerable – for example, being unable to tolerate a cold shower or unable to tolerate the sensation of clothing that is too tight on the skin, which would normally be only minimally bothersome can become intolerable to someone on chronic opioids.
People like this often started opioids because they had pain. But with opioid induced hyperalgesia, the pain is paradoxically worsened. If you do feel like you have been on chronic opioids and are noticing a worsening, not a bettering, of your pain, you may be experiencing opioid induced hyperalgesia. 
Common Hyperalgesia Symptoms
People with opioid-induced hyperalgesia may notice the following symptoms:
- More pills: Patients may feel that they need higher painkiller doses to get the same pain relief they previously did.
- Worsening of prior pain: Some people feel more pain at the site of the injury where they were first experiencing pain. For example if someone started taking opioids for low back pain, the back pain may actually get worse. 
- New sites of pain: Some have new sources of pain in response to things that never bothered them before. One of the hallmarks of opioid induced hyperalgesia is an overall increase in sensitivity to pain in multiple parts of the body.
Some people may take more painkillers to address their worsening pain, not realizing they’re potentially contributing to the pain cycle and worsening the problem over time.
If you think you are experiencing opioid-induced hyperalgesia, there are many ways to rectify the problem:
- Ask an expert. Seek a pain evaluation, ideally from a multidisciplinary treatment team of providers.
- Try other medications. First-line treatments include non-opioid analgesics (acetaminophen and non-steroidal anti-inflammatory drugs such as ibuprofen) and adjunctive medications, such as antidepressants and anticonvulsants.
- Use nonpharmaceutical therapies. Exercise, physical therapy, cognitive behavioral therapy, and complementary and alternative medicine (like chiropractic therapy, massage therapy, acupuncture, mind-body therapies and relaxation strategies) may relieve pain.
The good news is that opioid-induced hyperalgesia can and will resolve over time with the discontinuation of opioids. Slowly discontinuing opioids can take weeks or months, but eventually, your body’s opioid receptors will normalize.
Many patients will experience significant improvement in their pain after stopping opioids, even though this may seem counterintuitive at first.
If you think your pain is poorly controlled with chronic opioids and you may be experiencing opioid-induced hyperalgesia, talk to your doctor. They can help you develop an effective strategy to reduce and/or eventually discontinue opioid therapy and help find other, more evidence-based strategies for addressing your chronic pain.
Medically Reviewed By Elena Hill, MD, MPH
Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where ... Read More
- Why Painkillers Sometimes Make the Pain Worse. Science. https://www.science.org/content/article/why-painkillers-sometimes-make-pain-worse. November 2016. Accessed April 2023.
- Mechanisms, Diagnosis, Prevention, and Management of Perioperative Opioid-Induced Hyperalgesia. Pain Management. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8023328/. July 2021. Accessed April 2023.
- Opioid-Induced Hyperalgesia: When Painkillers Make Pain Worse. BMJ Case Reports. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4054124/. June 2014. Accessed April 2023.
- When Medications Make Pain Worse: Opioid-Induced Hyperalgesia. The Consultant Pharmacist. https://pubmed.ncbi.nlm.nih.gov/21840817/. August 2011. Accessed April 2023.